Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Concrete Operators

Ed. by Chalendar, Isabelle / Partington, Jonathan

1 Issue per year


Mathematical Citation Quotient (MCQ) 2016: 0.38


Emerging Science

Open Access
Online
ISSN
2299-3282
See all formats and pricing
More options …

An overview of some recent developments on the Invariant Subspace Problem

Isabelle Chalendar
  • Université de Lyon; CNRS; Université Lyon 1; INSA de Lyon; Ecole Centrale de Lyon, CNRS, UMR 5208, Institut Camille Jordan 43 bld. du 11 novembre 1918, F-69622 Villeurbanne Cedex, France
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Jonathan R. Partington
Published Online: 2012-10-23 | DOI: https://doi.org/10.2478/conop-2012-0001

An overview of some recent developments on the Invariant Subspace Problem

This paper presents an account of some recent approaches to the Invariant Subspace Problem. It contains a brief historical account of the problem, and some more detailed discussions of specific topics, namely, universal operators, the Bishop operators, and Read’s Banach space counter-example involving a finitely strictly singular operator.

Keywords: Invariant subspace; Universal operator; Weighted shift; Composition operator; Bishop operator; Strictly singular; Finitely strictly singular

MSC: 47A15; 47B37; 47B33; 47B07

  • Ambrozie C., Müller V., Invariant subspaces for polynomially bounded operators. J. Funct. Anal., 2004, 213, 321–345Google Scholar

  • Androulakis G., Dodos P., Sirotkin G., Troitsky V.G., Classes of strictly singular operators and their products, Israel J. Math., (to appear)Google Scholar

  • Anisca R., Troitsky V.G., Minimal vectors of positive operators, Indiana Univ. Math. J., 2005, 54, 861–872CrossrefGoogle Scholar

  • Ansari S., Enflo P., Extremal vectors and invariant subspaces, Trans. Amer. Math. Soc., 1998, 350, 539–558Google Scholar

  • Argyros S.A., Haydon R.G., A hereditarily indecomposable L-space that solves the scalar-plus-compact problem, Acta Math., 2011, 206, 1–54 Google Scholar

  • Aronszajn N., Smith K.T., Invariant subspaces of completely continuous operators, Ann. of Math. (2), 1954, 60, 345–350CrossrefGoogle Scholar

  • Atzmon A., An operator without invariant subspace on a nuclear Fréchet space, Ann. of Math. (2), 1983, 117, 669–694Google Scholar

  • Beauzamy B., Un opérateur sans sous-espace invariant: simplification de l’exemple de P. Enflo, Integral Equations Operator Theory, 1985, 8, 314–384Google Scholar

  • Bercovici H., Foias C., Pearcy C., Dual algebras with applications to invariant subspaces and dilation theory, CBMS Regional conference series in mathematics, 56. A.M.S., Providence, 1985 Google Scholar

  • Bercovici H., Foias C., Pearcy C., Two Banach space methods and dual operator algebras, J. Funct. Anal., 1988, 78, 306–345 CrossrefGoogle Scholar

  • Bernstein A.R., Robinson A., Solution of an invariant subspace problem of K. T. Smith and P. R. Halmos, Pacific J. Math., 1966, 16, 421–431 Google Scholar

  • Blecher D.P., Davie A.M., Invariant subspaces for an operator on L2 (Π) composed of a multiplication and a translation, J. Operator Theory, 1990, 23, 115–123 Google Scholar

  • Brown S.W., Some invariant subspaces for subnormal operators, Integral Equations Operator Theory, 1978, 1, 310–333 Google Scholar

  • Brown S.W., Chevreau B., Pearcy C., On the structure of contraction operators II, J. Funct. Anal., 1988, 76, 30–55 CrossrefGoogle Scholar

  • Caradus S.R., Universal operators and invariant subspaces, Proc. Amer. Math. Soc., 1969, 23, 526–527 CrossrefGoogle Scholar

  • Casazza P., Lohman R., A general construction of spaces of the type of R. C. James, Canad. J. Math., 1975, 27, 1263–1270 Google Scholar

  • Chalendar I., Fricain E., Popov A.I., Timotin D., Troitsky V.G., Finitely strictly singular operators between James spaces, J. Funct. Anal., 2009, 256, 1258–1268 Google Scholar

  • Chalendar I., Partington J.R., Convergence properties of minimal vectors for normal operators and weighted shifts, Proc. Amer. Math. Soc., 2005, 133, 501–510 Google Scholar

  • Chalendar I., Partington J.R., Variations on Lomonosov’s theorem via the technique of minimal vectors, Acta Sci. Math. (Szeged), 2005, 71, 603–617 Google Scholar

  • Chalendar I., Partington J.R., Invariant subspaces for products of Bishop operators, Acta Sci. Math. (Szeged), 2008, 74, 719–727 Google Scholar

  • Chalendar I., Partington J.R., Modern approaches to the invariant-subspace problem, Cambridge Tracts in Mathematics, 188, Cambridge University Press, Cambridge, 2011 Google Scholar

  • Cima J.A., Thomson J., Wogen W., On some properties of composition operators, Indiana Univ. Math. J., 1974/75, 24, 215–220 Google Scholar

  • Davie A.M., Invariant subspaces for Bishop’s operators, Bull. London Math. Soc., 1974, 6, 343–348 CrossrefGoogle Scholar

  • Delpech S., A short proof of Pitt’s compactness theorem, Proc. Amer. Math. Soc., 2009, 137, 1371–1372 Google Scholar

  • Enflo P., On the invariant subspace problem in Banach spaces, Séminaire Maurey–Schwartz (1975–1976) Espaces Lp, applications radonifiantes et géométrie des espaces de Banach, Exp. Nos. 14–15, 7 pp., Centre Math., École Polytech., Palaiseau, 1976 Google Scholar

  • Enflo P., On the invariant subspace problem for Banach spaces, Acta Math., 1987, 158, 213–313 Google Scholar

  • Enflo P., Extremal vectors for a class of linear operators, Functional analysis and economic theory (Samos, 1996), 61–64, Springer, Berlin, 1998 Google Scholar

  • Enflo P., Hõim T., Some results on extremal vectors and invariant subspaces, Proc. Amer. Math. Soc., 2003, 131, 379–387 Google Scholar

  • Fabian M., Halala P., Hájek P., Montesinos Santalucía V., Pelant J., Zizler V., Functional analysis and infinite geometry, CMS Books in Mathematics, Springer-Verlag, New-York, 2001 Google Scholar

  • Flattot A., Hyperinvariant subspaces for Bishop-type operators, Acta Sci. Math. (Szeged), 2008, 74, 689–718 Google Scholar

  • Fulton W., Algebraic topology, Springer–Verlag, New York, 1995 Google Scholar

  • Gallardo-Gutiérrez E.A., Gorkin P., Minimal invariant subspaces for composition operators, J. Math. Pures Appl. (9), 2011, 95, 245–259 CrossrefGoogle Scholar

  • Gowers W.T., Maurey B., Banach spaces with small spaces of operators, Math. Ann., 1997, 307, 543–568 Google Scholar

  • Grünbaum B., Convex polytopes, 2nd edition, Graduate Texts in Mathematics, 221, Springer–Verlag, New York, 2003 Google Scholar

  • James R.C., A non-reflexive Banach space isometric with its second conjugate, Proc. Nat. Acad. Sci. U.S.A., 1951, 37, 174–177 Google Scholar

  • Kim H.J., Hyperinvariant subspaces for operators having a normal part, Oper. Matrices, 2011, 5, 487–494 Google Scholar

  • Kumar R., Partington J.R., Weighted composition operators on Hardy and Bergman spaces, Recent advances in operator theory, operator algebras, and their applications, 157–167, Oper. Theory Adv. Appl., 153, Birkhäuser, Basel, 2005 Google Scholar

  • Lindenstrauss J., Tzafriri L., Classical Banach spaces. I, Springer-Verlag, Berlin, 1977 Google Scholar

  • Littlewood J.E., On inequalities in the theory of functions, Proc. London Math. Soc. (2), 1925, 23, 481–519 Google Scholar

  • Lomonosov V.I., Invariant subspaces for operators commuting with compact operators, Funct. Anal. Appl., 1973, 7, 213–214 Google Scholar

  • MacDonald G.W., Invariant subspaces for Bishop-type operators, J. Funct. Anal., 1990, 91, 287–311 Google Scholar

  • Maslyuchenko V., Plichko A., Quasireflexive locally convex spaces without Banach subspaces, Teor. Funktsiˇı Funktsional. Anal. i Prilozhen., 1985, 44, 78–84 (in Russian), translation in J. Soviet Math., 1990, 48, 307–312 Google Scholar

  • Matache V., On the minimal invariant subspaces of the hyperbolic composition operator, Proc. Amer. Math. Soc., 1993, 119, 837–841 Google Scholar

  • Milman V.D., Operators of class C0 and C0*, Teor. Funktsiˇı Funkcional. Anal. i Priložen., 1970, 10, 15–26 Google Scholar

  • Mortini R., Cyclic subspaces and eigenvectors of the hyperbolic composition operator, Travaux mathématiques, Fasc. VII, 69–79, Sém. Math. Luxembourg, Centre Univ. Luxembourg, Luxembourg, 1995 Google Scholar

  • Nordgren E., Rosenthal P., Wintrobe F.S., Invertible composition operators on Hp, J. Funct. Anal., 1987, 73, 324–344 Google Scholar

  • Partington J.R., Pozzi E., Universal shifts and composition operators, Oper. Matrices, 2011, 5, 455–467 Google Scholar

  • Pisier G., A polynomially bounded operator on Hilbert space which is not similar to a contraction, J. Amer. Math. Soc., 1997, 10, 351–369 CrossrefGoogle Scholar

  • Plichko A., Superstrictly singular and superstrictly cosingular operators, Functional analysis and its applications, 2004, North-Holland Math. Stud., 197, Elsevier, Amsterdam, 239–255 Google Scholar

  • Popov A.I., Schreier singular operators, Houston J. Math., 2009, 35, 209–222 Google Scholar

  • Pozzi E., Universality of weighted composition operators on L2([0, 1]) and Sobolev spaces, Acta Sci. Math. (Szeged), (to appear) Google Scholar

  • Read C., A solution to the invariant subspace problem, Bull. London Math. Soc., 1984, 16, 337–401 CrossrefGoogle Scholar

  • Read C., A solution to the invariant subspace problem on the space l1, Bull. London Math. Soc., 1985, 17, 305–317 CrossrefGoogle Scholar

  • Read C., A short proof concerning the invariant subspace problem, J. London Math. Soc. (2), 1986, 34, 335–348 Google Scholar

  • Read C., Quasinilpotent operators and the invariant subspace problem, J. London Math. Soc. (2), 1997, 56, 595–606 CrossrefGoogle Scholar

  • Read C., Strictly singular operators and the invariant subspace problem, Studia Math., 1999, 132, 203–226 Google Scholar

  • Singer I., Bases in Banach Spaces I, Springer-Verlag, New York–Berlin, 1970 Google Scholar

  • Sari B., Schlumprecht Th., Tomczak-Jaegermann N., Troitsky V.G., On norm closed ideals in L(lp⊗ lq), Studia Math., 2007, 179, 239–262 Google Scholar

  • Thomson J.E., Invariant subspaces for algebras of subnormal operators, Proc. Amer. Math. Soc., 1986, 96, 462–464 CrossrefGoogle Scholar

  • Troitsky V.G., Lomonosov’s theorem cannot be extended to chains of four operators, Proc. Amer. Math. Soc., 2000, 128, 521–525 Google Scholar

  • Troitsky V.G., Minimal vectors in arbitrary Banach spaces, Proc. Amer. Math. Soc., 2004, 132, 1177–1180 Google Scholar

  • Ziegler G.M., Lectures on polytopes, Graduate Texts in Mathematics, 152, Springer-Verlag, New York, 1994Google Scholar

About the article


Published Online: 2012-10-23


Citation Information: Concrete Operators, Volume 1, Pages 1–10, ISSN (Online) 2299-3282, DOI: https://doi.org/10.2478/conop-2012-0001.

Export Citation

©2012 Versita Sp. z o.o.. This content is open access.

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
M. Sababheh, A. Yousef, and R. Khalil
Bulletin of the Malaysian Mathematical Sciences Society, 2016, Volume 39, Number 2, Page 699

Comments (0)

Please log in or register to comment.
Log in